What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 18, 5:13 AM CST, 4 hours 29 minutes earlier.
Area forecast discussion, May 18, 5:13 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
613 AM CDT Sat May 18 2019
.AVIATION...
/12z TAFs/
A swath of MVFR stratus currently overspreads all TAF sites which
will prevail through the morning hours. Some warm advection
showers have also developed within the I-35 corridor which will
intermittently produce some light rain over the next few hours.
Meanwhile, widespread convection ongoing across West Texas and the
Concho Valley will continue to congeal and organize and make a
run towards the I-35 corridor by late morning. Additional isolated
storms may develop ahead of this line as well. Overall,
confidence in timing of convection at the TAF sites is medium to
low at this point, but the most likely time for TAF sites to be
affected seems to be generally late this morning into the early
afternoon hours when a Tempo TSRA mention has been maintained. At
least a few hours of TS impacts are likely, and some storms at
the TAF sites could become severe with hail and/or damaging wind
gusts. Showers and possibly a lingering storm could continue
through as late as 00z at any of the TAF sites, although most
activity should be shifting east by early evening at the latest.
Overnight, a weak cold front will approach the DFW Metroplex TAF
sites. Some MVFR cigs may develop in advance of this feature, or
possibly even some patchy fog if surface winds become light enough
in the vicinity of the stalling front. For now will show some MVFR
cigs, but a vsby reduction may need to be introduced in subsequent
TAFs. The front will eventually cause a weak northerly wind shift
Sunday morning, and have shown this in the extended DFW TAF.
-Stalley
&&
.SHORT TERM... /Issued 250 AM CDT Sat May 18 2019/
/Through Tonight/
An episode of severe weather is expected today, although exactly
how convection and attendant threats will unfold remain in
question. There are three main points of concern discussed below,
all of which are being handled by varying degrees of quality by
latest guidance. Currently not a fan of any lone CAM solution, as
all are struggling with timing/placement of initiation within the
open warm sector. Despite this, larger scale factors can still
deliver some clues as to how things may proceed today.
Our current setup consists of a moisture-rich boundary layer (70F
dewpoints) which overspreads much of the Southern Plains, capped
by a rather stout inversion in the 700-750 mb layer. Above this
inversion, steep lapse rates of 8 C/km are contributing to rather
large MUCAPE values which will continue climbing today. A deep
upper low exists across the Intermountain west, with broad
troughing and southwest flow aloft over Texas. A lead disturbance
pivoting through this parent trough is aiding in ascent across the
Concho Valley along with increased lift associated with warm
advection from a strengthening nocturnal low-level jet. The
result of this lift can be seen on morning satellite and radar,
with an increase in convective initiation and cooling cloud tops
on all activity west of the forecast area. This region of
convection will be the first of three concerns for today.
An eventual vague organization of convection to our west is
expected to occur over the next 3-6 hours as it continues moving
eastward. This may take some time to occur, as mid-level wind
fields are still relatively weak with the fastest flow still
positioned farther to our northwest closer to the upper trough.
Shear in the lowest 3 km from San Angelo to Abilene is only about
25 kts at best at the current time based on latest objective
analysis, although these values should increase with time as wind
fields strengthen with the approaching upper trough. The increased
shear should allow a complex/cluster to materialize and move
northeastward into our western zones sometime around daybreak.
This cluster should roughly follow a trajectory along with the
lead upper disturbance responsible for its initiation, which means
it should have a tendency to track into our North Texas counties
while activity on the southern end struggles and weakens,
especially as the low-level jet begins weakening later this
morning. The severity of this convection remains in question, and
its possible it may remain weakly elevated during an unfavorable
time of day for surface-based convection. This may limit what
would otherwise be a decent threat for damaging winds. More robust
updrafts within the convective cluster would still be capable of
some marginally severe hail simply due to large elevated
instability, but the rather modest shear should limit individual
updraft intensity and longevity. If activity is able to persist
into mid/late morning and encounter better surface-based
instability, a tornado spin-up could be possible along any more
organized segments within this cluster/line.
The morning round of storms will have major implications on the
severe threat through midday and into the afternoon, which is the
second point of concern. The northeast track of the convective
cluster described above would largely leave our Central Texas
areas ripe with large diurnally-driven surface based instability
through midday. When coupled with increasing deep-layer shear,
a supercellular storm mode would be likely, and capable of all
severe hazards. Very large low-level instability and low LCL
heights could contribute to a more favorable tornado potential,
especially the farther east one's location. In addition, any
isolated supercell storms will be able to feed on rather
remarkable instability values, and should be capable of large,
potentially significant hail as well. The location for these
threats really will not be known until mid-morning when we see the
evolution of the aforementioned convective cluster and how much
contamination of the environment it may cause in its vicinity.
Any areas unaffected by early morning storms will need to pay
close attention to the weather around midday through the
afternoon. However, this threat will only exist if the morning
cluster behaves as advertised above. A slower motion with the
morning storms could cause the afternoon supercellular threat to
exist back west into the I-35 corridor as well. But a faster
motion would limit this threat to areas farther southeast. More on
this alternate scenario is discussed below.
The third point of concern is the potential for any redevelopment
along the dryline boundary late this afternoon which would mostly
occur across our northwest. Depending on how fast morning
convection exists our western CWA, this area should have enough
time to recover and diurnally destabilize ahead of a sharp surface
dryline. Low-level convergence and continued synoptic scale
ascent ahead of the upper trough would allow new storms to
possibly develop by late afternoon. These storms would also
likely be supercellular in nature, and capable of a renewed
severe threat west of I-35 and north of I-20 into the early
evening. This potential is rather low, and again, will hinge on
events earlier in the day.
A seemingly less likely (but not impossible) alternate scenario
is for a line of storms to develop from the early morning
convection to our west and spread through the entire forecast area
by late morning or early afternoon. Because of the reasons
previously discussed (trough lifts north, nocturnal jet weakens,
modest 0-3 km shear), a well-organized line does not seem like
the most likely solution at this time. However, if it were to
occur, it would feature a threat for strong/damaging winds across
much of the forecast area along with an embedded tornado threat,
particularly east of I-35. This scenario would virtually end the
chance for any new afternoon development anywhere in the forecast
area.
By late evening, all activity should be exiting the area to the
southeast. A weak surface cold front will nudge into our
northwestern zones with cooler and drier air behind it. This
should lead to a rather quiet overnight period heading into Sunday
morning with cooler lows than previous nights.
-Stalley
&&
.LONG TERM... /Issued 250 AM CDT Sat May 18 2019/
/Sunday through Next Weekend/
An upper low will drop southeast across California on Sunday and
approach North and Central Texas from the west on Monday.
Light east to southeast winds on Sunday will veer and pick up
speed on Monday as the approaching low induces and helps to
strengthen a lee surface trough, with speeds of 15 to 25 MPH
expected by Monday afternoon. A weak ripple ahead of the low
pressure system could generate isolated convection across the
northwest third of the region on Monday, but the presence of a
capping inversion should keep Monday POPs on the low side.
A stronger shortwave pivoting around the base of the upper low
will generate more widespread thunderstorms across Northwest Texas
Monday afternoon. Forcing for ascent produced by the disturbance
combined with a strong low level jet should maintain convection
Monday night as activity moves into northwestern portions of the
CWA. Shear and instability will be sufficient for some of these
thunderstorms to become severe with both a damaging wind and a
hail threat present. A potential for a few tornadoes will also
exist, though the tornado threat will be likely be higher
northwest of the region where earlier activity will have likely
been composed of supercells.
A QLCS type of complex should be ongoing Tuesday morning as
activity approaches the I-35 corridor. The upper low (along with
its pivoting shortwave) will race off to the northeast during he
day, taking the better forcing with it. This and the weakening low
level jet will cause convection to weaken some during the morning
hours, but activity should re-intensify by midday as outflow
pushes into a moist and unstable environment. A few strong to
severe thunderstorms will again be possible Tuesday afternoon
along an east of I-35. Training convection will become more
likely during this time along with the potential for heavy rain
and localized flash flooding. Activity will push off to our east
Tuesday evening, which may be followed by patchy dense fog Tuesday
night due to clearing skies and saturated soils.
The rest of the week still looks to be dominated by a ridge in the
southeast part of the CONUS and a trough in the southwest, with
isolated dryline convection possible in our west and northwest
counties each evening. Temperatures will be slightly above normal
due to the influence of the ridge, with highs approaching 90 each
afternoon. Slightly better rain chances will become possible next
weekend as a piece of the southwest trough breaks off and moves
east around the northwest periphery of the southeast ridge. Even
better rain chances may return early the following week as the
next upper low approaches.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 82 66 86 70 86 / 80 40 0 0 20
Waco 82 71 88 72 86 / 70 30 0 10 5
Paris 81 68 85 65 86 / 70 70 0 5 20
Denton 82 60 87 68 86 / 80 40 0 5 30
McKinney 81 64 85 68 86 / 80 50 0 5 20
Dallas 83 67 87 72 88 / 80 40 0 0 20
Terrell 82 69 86 70 87 / 80 60 0 5 10
Corsicana 82 72 89 72 87 / 80 60 0 5 5
Temple 82 71 90 72 87 / 60 30 5 10 0
Mineral Wells 85 57 87 67 86 / 70 30 0 0 30
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
26/30
Hazardous weather outlook, May 18, 2:54 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
354 AM CDT Sat May 18 2019
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
354 AM CDT Sat May 18 2019
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
A cluster or line of storms will organize to the west and spread
into North Texas through the morning hours. The main hazard with
this complex will be strong winds, but hail and a brief tornado are
also possible.
By late morning and early afternoon, additional storms
may develop to the east and south of this complex. If they do
develop, these more isolated storms would be capable of all severe
threats including damaging winds, large hail, and tornadoes. The
development of these storms will depend on both the speed and
expanse of the morning complex.
Thunderstorms should be tapering off from west to east during the
early evening hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
After a break in thunderstorm chances on Sunday, additional storms
are possible possible on Monday into Tuesday across the region.
Severe weather will be possible during this time as well.
Low thunderstorm chances will also exist on Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely across parts of North and Central Texas
today.
In the hours before
Special weather statement, May 18, 7:33 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
833 AM CDT Sat May 18 2019
TXZ101-181400-
Jack TX-
833 AM CDT Sat May 18 2019
...SPECIAL WEATHER STATEMENT...
At 833 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Jacksboro, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Jacksboro, Bryson and Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 AM CDT for north central
Texas.
LAT...LON 3346 9831 3347 9798 3344 9798 3343 9792
3321 9792 3317 9842 3346 9841 3347 9833
TIME...MOT...LOC 1333Z 223DEG 27KT 3331 9828
79Special weather statement, May 18, 7:47 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
847 AM CDT Sat May 18 2019
TXZ100-115-116-181415-
Palo Pinto TX-Stephens TX-Young TX-
847 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR YOUNG...STEPHENS AND NORTHWESTERN
PALO PINTO COUNTIES UNTIL 915 AM CDT...
At 844 AM CDT, Doppler radar was tracking a line of strong
thunderstorms between Graham and Breckenridge, moving northeast at
35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Graham, Breckenridge, Olney, Possum Kingdom State Park, Necessity,
Crystal Falls and Newcastle.
A Tornado Watch remains in effect until 1000 AM CDT for north central
Texas.
LAT...LON 3302 9891 3340 9882 3339 9842 3266 9843
3261 9907 3279 9909
TIME...MOT...LOC 1344Z 237DEG 32KT 3303 9859
79Special weather statement, May 18, 8:11 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
911 AM CDT Sat May 18 2019
TXZ115-116-181445-
Palo Pinto TX-Stephens TX-
911 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEPHENS AND WESTERN PALO
PINTO COUNTIES UNTIL 945 AM CDT...
At 910 AM CDT, Doppler radar was tracking a strong thunderstorm near
Necessity, or 11 miles east of Breckenridge, moving east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Necessity and Possum Kingdom State Park.
A Tornado Watch also remains in effect until 500 PM CDT for north
central Texas.
LAT...LON 3253 9886 3295 9888 3295 9837 3262 9835
TIME...MOT...LOC 1410Z 249DEG 39KT 3269 9872
79
Special weather statement, May 18, 8:52 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
952 AM CDT Sat May 18 2019
TXZ091-181515-
Montague TX-
952 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTAGUE COUNTY
UNTIL 1015 AM CDT...
At 952 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nocona, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nocona.
A Tornado Watch remains in effect until 500 PM CDT for north central
Texas.
LAT...LON 3395 9759 3393 9759 3392 9760 3390 9758
3390 9755 3392 9751 3391 9748 3378 9748
3367 9765 3380 9780 3397 9762
TIME...MOT...LOC 1452Z 226DEG 33KT 3379 9766
79Special weather statement, May 18, 8:58 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
958 AM CDT Sat May 18 2019
TXZ116-181530-
Palo Pinto TX-
958 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PALO PINTO COUNTY UNTIL
1030 AM CDT...
At 958 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Gordon, or 20 miles west of Mineral Wells, moving
northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mineral Wells and Graford.
A Tornado Watch remains in effect until 500 PM CDT for north central
Texas.
LAT...LON 3301 9820 3300 9805 3277 9806 3259 9857
3286 9858
TIME...MOT...LOC 1458Z 235DEG 28KT 3273 9841
79Special weather statement, May 18, 9:39 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1039 AM CDT Sat May 18 2019
TXZ102-116-117-181615-
Palo Pinto TX-Parker TX-Wise TX-
1039 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WISE...PARKER AND PALO PINTO
COUNTIES UNTIL 1115 AM CDT...
At 1038 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mineral Wells State Park, or near Mineral Wells,
moving northeast at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Weatherford, Mineral Wells, Azle, Decatur, Bridgeport, Briar, Pecan
Acres, Willow Park, Reno, Aledo, Springtown, Hudson Oaks, Alvord,
Annetta, New Fairview, Aurora, Boyd, Chico, Graford and Gordon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 500 PM CDT for north central
Texas.
LAT...LON 3301 9821 3300 9792 3343 9792 3343 9738
3299 9740 3299 9754 3255 9755 3256 9807
3254 9807 3252 9854
TIME...MOT...LOC 1538Z 240DEG 49KT 3285 9803
DunnNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827450, 827285, 828645, 827286, 827260, 827261, 827445, 827876, 828646, 827287, 827292, 827877, 827262, 827295, 827447, 827263, 827265, 827451, 827452, 828648, 827455, 828081, 828082, 828085, 828087, 828094, 828649, 831522, 828106, 828644, 831520, 831568, 827864, 827866, 827282, 827283.